Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 226, NWS Grand Forks, ND

September 3, 2005Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2005, 1:57 PM CDT for Otter Tail County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2005, 1:57 PM CDT (18:57 UTC)
Expired
Sep 3, 2005, 3:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:30 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 3, 11:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT SAT SEP 3 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AREA REMAINS BELOW WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE W AND HIGH PRESSURE TO THE NE.
DECAYING MCS STILL MOVING THROUGH WC MN PART OF AREA. WITH MODELS
STILL SHOWING GOOD ELEVATED STABILITY...850MB Q-VECTOR
CONVERGENCE...700MB LIFT...ANTICIPATE MCS TO CONTINUE TO MOVING E-SE
AND SLOWLY OUT OF THE AREA THIS EVENING. THEREFORE...ADJUSTED POPS
FOR CURRENT PRECIPITATION.  OTHERWISE...ONLY MINOR CHANGES NEEDED TO
FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Sep 3, 6:53 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SAT SEP 3 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL AFFECT THE SOUTHERN RED RIVER
VALLEY INTO WEST CENTRAL MINNESOTA THIS MORNING. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL.
THE SCATTERED THUNDERSTORM THREAT WILL LINGER ACROSS WEST CENTRAL
MINNESOTA THIS AFTERNOON INTO TONIGHT WITH LOCALIZED SEVERE STORM
THREAT PERSISTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY AS
A COLD FRONT SWEEPS SOUTHEAST ACROSS THE REGION. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE ON LABOR DAY.
ADDITIONAL THUNDERSTORMS CHANCES LOOM ON THE HORIZION FOR THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THEN AGAIN ON
LABOR DAY.

BERG

In the hours before

Local storm report, Sep 3, 8:38 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND GST     LISBON                  46.44N 97.68W
09/03/2005  62 MPH           RANSOM             ND   BROADCAST MEDIA

&&

JCA
Local storm report, Sep 3, 9:30 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             7 SW WALCOTT            46.48N 97.04W
09/03/2005  0.88 INCH        RICHLAND           ND   TRAINED SPOTTER

0630 AM     TSTM WND GST     12 S SANBORN            46.77N 98.22W
09/03/2005  60 MPH           BARNES             ND   TRAINED SPOTTER

&&

DKELLENB
Local storm report, Sep 3, 1:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
118 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             ELIZABETH               46.38N 96.13W
09/03/2005  1.00 INCH        OTTER TAIL         MN   PUBLIC

&&

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:55 PM CDTSevere Thunderstorm WarningFGFOtter Tail65 min
Sep 3, 1:35 PM CDTFlash Flood WarningFGFOtter Tail12 hr
Sep 3, 3:33 PM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Sep 3, 3:46 AM CDTSevere Thunderstorm WarningFGFBarnes59 min
Sep 3, 4:30 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Sep 3, 5:04 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Sep 3, 5:42 AM CDTSevere Thunderstorm WarningFGFRansom63 min
Sep 3, 5:51 AM CDTSevere Thunderstorm WarningFGFRichland54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.